Steroid side effects

Hi! I was diagnosed with cough variant asthma a few years ago,I am 58.When my asthma gets bad I normally take a course of steroids but the past couple of times I have had a very bad reaction.A couple of days into the course I become hyperactive,chest pains,pulse rate over 100,breathless on exertion and unable to sleep.Obviously I can not take steroids anymore for some reason.I am going to try to see my gp tomorrow but I just wondered if anyone out there had the same experience and what to you turn to instead of steroids?

2 Replies

  • I've had a similar reaction; once last January I thought I was having a heart attack. Had a battery of tests at the time and my heart was fine, but I'm still wary. That was on Deltacortril. My consultant warned me not to avoid steroids when I need them, that no-one can be allergic to steroids, but I've been very wary and slow to take them since. I'm on Prednisolone at the moment and, apart from being the mood-swinging, hot-flush having, insomniac bitch from hell, I guess I'm alright on them. A nurse in hospital did tell me though that some people just can't take them, which would put the lie on what my consultant said.

  • The one time I was put on pred it didn't affect me like this - but it did make my younger son hyperactive whenever he was put on it (he was just four years old the first time). My elder son (two years older than his brother, and not asthmatic) says he can still recall being seated in an armchair reading a book, looking up to see his young brother whizz past and thinking "He's on the pink pills again.":-) The extraordinary thing was the speed of the transformation from a very sick child to one that ran everywhere.

You may also like...